Q: Treatment & Will I Lose How I Identify with Myself Now?
I have recently been diagnosed with Bipolar Disorder type II B. Even though I
have had this condition since I was 19 years of age, I have not know what was
the reason for my big highs and lows. My problem is that I have long phases of
hypomania (from normally August until November) and depression (from January
until March/April). Because of that I think I can get a real identity "crises"
or at least identity challenge. Because now I am going to be more normal with
treatment of Lamictal. And I think: Will I loose some parts of my self now? I
definitely think I will! That`s maybe because I have had this untreated for so
long time (almost 45% of all my life!!) so I identify and see myself with all
these sides: very energic, succesfull, confident, happy, charming (hypomanic
fase), normal and also lack of energy, feeling horrible, self hate, felling like
I am nobody and totally worthless.
And what now? I mean if I respond to my new medications (I have just been on
them for 3 weeks, I got the diagnose then). So what can I expect then? I really
really hate my depressions. They are taking me into a black ugly and empty hole.
But on the other hand I am feeling so good, and doing so well in my career
(studies and at work) in my high fases. I am more creative in these fases too,
and now I am scared of loosing that creativity and to be able to perferm that
well that I am able to in my "lucky fases".
Since my periodes are lasting for so long and taken so much place in my life, it
is also natural that I identify with them. Because I am just in normal periods
in December and from April/June to July.... So if you calculate I am more
hypomanic and depressed than I am normal in my "Bipolar Cyclus World"...
So my questions to you Doctor is: have you ever met this problem with Identity
and Bipolar Disorder before? (The Psycholog that diagnosed me, had never heard
of this before). If so how typical is it? And how can I cope with it?
This ment a lot to me. When my mood are more stabilised I am going to start on a
doctor degree. And there I also must have some of my creativity and strength
that I have in me. I also need to be that goal orientated that I can be in my
So Doctor what is your advises for me?
Ps! Hope my english is understandable:) I am Norwegian so please do not look at
eventually language mistakes and grammar failure.:P
Nwe diagnoses Bipolar II B
Dear newly diagnosed-
You have done very well with your English. I could not even begin to approach
this level of clarity, in Norwegian. I had no difficulty understanding your
Your question also is very understandable. Although this has not been described
as an "identity problem", it is very common, almost a normal concern. You can
imagine that this happens to many people. You can also imagine that if treatment
did not lead to a mood state which was better, overall, compared to the cycles
between hypomania and depression, that most people would not continue the
treatment. That is sometimes actually a problem when the medications cause
severe side effects. But when the medications are not causing too much trouble,
in my experience nearly all of my patients seemed to choose "mood stability"
over continued cycling, even though this means loss of their hypomanic phases.
However, as you point out, when hypomania is the dominant symptom, and when it
is generally a positive and productive phase, and when it lasts for as long as
it does in your case, you perhaps have more to lose than the "average" patient.
I am sure you have wondered about just using the medication during your
depressed phases and then going off through the summer and early fall. Of
course, you should only consider this approach in very direct discussion with
your treating physician. It would be an option that I would consider, if your
hypomania does not cause any trouble (in the opinion of others, such as family
members, as well as in your opinion). However, this approach may carry some risk
of allowing your cycles to continue at some level, which in some patients is
associated with a worsening course over time. In general, I usually try to get
cycling to completely stop as a means of protecting people against potential
"evolution" of their illness.
The fact that you are mood shifts are so seasonal also raises the possibility of
treating them using seasonal tools: not just seasonal use of medication, as
above, but light therapies (including a dawn simulator) in the winter, and
perhaps even some form of "dark therapy" during the mid- to late summer. I think
you'll be interested in the story of "dark
therapy" on my website, and to also look at the essay about
darkness as treatment modalities in general.
I hope that these explanations make sense, when
translated to Norwegian. Good luck with your plans, and your symptom control.
Published April, 2007